A 67-year-old man with a history of syringomyelia, benign prostatic hypertrophy, and chronic pain with an intrathecal pump with morphine and baclofen presents with altered mental status. His vitals are:
His basic laboratory data are:
On examination, the patient appears somnolent, and his neurological examination is significant for constricted pupils. On further questioning, the patient’s wife states that he has had his intrathecal pump for 12 years with no issues and denies any recent change in the dose of intrathecal medications. You suspect that impaired renal excretion of his intrathecal medications has caused the patient’s altered mental status.
Which of the following is the MOST LIKELY cause for this patient’s clinical presentation?A. Morphine-6-glucuronide (M6G)
Correct Answer: A
Morphine is a prototypical opioid medication that provides pain relief through its actions on the mu-opioid receptors in the central nervous system. It is primarily metabolized by the liver via glucuronidation into two major water-soluble metabolites, M6G and M3G. M6G is an active metabolite that acts on mu-opioid receptors, producing potent analgesic and sedative effects. M3G, on the other hand, is inactive and has no effects on mu-opioid receptors. Normorphine is another metabolite that is produced by demethylation. Normorphine is a minor metabolite with little opioid activity. This patient is presenting with altered mental status, respiratory depression, and miosis, which are consistent with opioid toxidrome. The most likely explanation for the above clinical presentation is the accumulation of the active morphine metabolite M6G secondary to decreased renal function. Morphine is primarily eliminated by the kidneys although some of the morphine glucuronide metabolites undergo excretion in the bile
Baclofen is a muscle relaxant that acts as a gamma-aminobutyric acid B (GABAB) agonist. The majority of baclofen (∼80%) is eliminated in its unchanged form by the kidneys. The remainder is metabolized by the liver via deamination. Baclofen toxicity can cause respiratory and central nervous system depression as well, but typically does not cause miosis.